Numerical solution of the space fractional Fokker-Planck equation. (English) Zbl 1036.82019

Summary: The traditional second-order Fokker-Planck equation may not adequately describe the movement of solute in an aquifer because of large deviation from the dynamics of Brownian motion. Densities of \(\alpha\)-stable type have been used to describe the probability distribution of these motions. The resulting governing equation of these motions is similar to the traditional Fokker-Planck equation except that the order \(\alpha\) of the highest derivative is fractional.
In this paper, a space fractional Fokker-Planck equation (SFFPE) with instantaneous source is considered. A numerical scheme for solving SFFPE is presented. Using the Riemann-Liouville and Grünwald-Letnikov definitions of fractional derivatives, the SFFPE is transformed into a system of ordinary differential equations (ODE). Then the ODE system is solved by a method of lines. Numerical results for SFFPE with a constant diffusion coefficient are evaluated for comparison with the known analytical solution. The numerical approximation of SFFPE with a time-dependent diffusion coefficient is also used to simulate Lévy motion with \(\alpha\)-stable densities. We will show that the numerical method of SFFPE is able to more accurately model these heavy-tailed motions.


82C31 Stochastic methods (Fokker-Planck, Langevin, etc.) applied to problems in time-dependent statistical mechanics
26A33 Fractional derivatives and integrals
Full Text: DOI


[1] Angulo, J. M.; Ruiz-Medina, M. D.; Anh, V. V.; Grecksch, W., Fractional diffusion and fractional heat equation, Adv. Appl. Prob., 32, 1077-1099 (2000) · Zbl 0986.60077
[2] Anh, V. V.; Leonenko, N. N., Scaling laws for fractional diffusion-wave equations with singular data, Statist. Probab. Lett., 48, 239-252 (2000) · Zbl 0970.35174
[3] Anh, V. V.; Leonenko, N. N., Spectral analysis of fractional kinetic equations with random data, J. Statist. Phys., 104, 239-252 (2001) · Zbl 0970.35174
[5] Benson, D. A.; Wheatcraft, S. W.; Meerschaert, M. M., Application of a fractional advection-despersion equation, Water Resour. Res., 36, 6, 1403-1412 (2000)
[6] Benson, D. A.; Wheatcraft, S. W.; Meerschaert, M. M., The fractional-order governing equation of Levy motion, Water Resour. Res., 36, 6, 1413-1423 (2000)
[7] Bhatia, S. K.; Liu, F.; Arvind, G., Effect of pore blockage on adsorption isotherms and dynamicsanomalous adsorption of iodine in activated carbon, Langmuir, 16, 4001-4008 (2000)
[8] Bhattacharya, R.; Gupta, V. K., Application of central limit theorems to solute transport in saturated porous media: from kinetic to field scales, (Cushman, J. H., Dynamics of Fluids in Hierarchical Porous Media (1990), Academic Press: Academic Press San Diego), 61-96
[9] Biler, P.; Funaki, T.; Woyczynski, W. A., Fractal Burgers equation I, Differential Equations, 147, 1-38 (1998)
[10] Bouchaud, J. P.; Georges, A., Anomalous diffusion in disordered mediastatistical mechanisms, models and physical applications, Phys. Rep. (Review Section of Physics Letters), 195, 4-5, 127-293 (1990)
[11] Brenan, K. E.; Campbell, S. L.; Petzold, L. R., Numerical Solution of Initial-Value Problems in Differential-Algebraic Equations (1989), North-Holland: North-Holland New York · Zbl 0699.65057
[12] Caputo, M., The Green function of the diffusion of fluids in porous media with memory, Rend. Fis. Acc. Lincei Ser., 9, 7, 243-250 (1996) · Zbl 0879.76098
[13] Garabedian, S. P.; LeBlanc, D. R.; Gelhar, L. W.; Celia, M. A., Large-scale natural gradient tracer test in sand and gravel, Cape Cod, Massachusetts (2). Analysis of spatial moments for a nonreactive tracer, Water Resour. Res., 27, 5, 911-924 (1991)
[14] Gear, C. W., The automatic integration of ordinary differential equations, Comm. ACM, 4, 3, 176-179 (1971) · Zbl 0217.21701
[15] Giona, R.; Roman, H. E., A theory of transport phenomena in disordered systems, Chem. Eng. J., 49, 1-10 (1992)
[16] Gorenflo, R.; Luchko, Yu.; Mainardi, F., Analytical properties and applications of the Wright function, Fractional Calculus Appl. Anal., 2, 383-414 (1999) · Zbl 1027.33006
[17] Gorenflo, R.; Luchko, Yu.; Mainardi, F., Wright function as scale-invariant solutions of the diffusion-wave equation, J. Comp. Appl. Math., 118, 175-191 (2000) · Zbl 0973.35012
[18] Hilfer, R., Exact solutions for a class of fractal time random walks, Fractals, 3, 211-216 (1995) · Zbl 0881.60066
[20] LeBlanc, D. R.; Garabedian, S. P.; Hess, K. M.; Gelhar, L. W.; Quadri, R. D.; Stollenwerk, K. G.; Wood, W. W., Large scale natural gradient tracer test in sand and gravel, Cape Cod, Massachusetts (1). Experimental design and observed tracer movement, Water Resour. Res., 27, 5, 895-910 (1991)
[22] Liu, F.; Bhatia, S. K., Computationally efficient solution techniques for adsorption problems involving steep gradients in bidisperse particles, Comp. Chem. Eng., 23, 933-943 (1999)
[23] Liu, F.; Bhatia, S. K., Numerical solution of hyperbolic models of transport in bidisperse solids, Comp. Chem. Eng., 24, 1981-1995 (2000)
[24] Liu, F.; Bhatia, S. K., Application of Petrov-Galerkin methods to transient boundary value problems in chemical engineeringadsorption with steep gradients in bidisperse solids, Chem. Eng. Sci., 56, 3727-3735 (2001)
[25] Liu, F.; Bhatia, S. K., Solution techniques for transport problems involving steep concentration gradientsapplication to noncatalytic fluid-solid reactions, Comp. Chem. Eng., 25, 1159-1168 (2001)
[26] Liu, F.; Turner, I.; Anh, V. V., An unstructured mesh finite volume method for modelling saltwater intrusion into coastal aquifers, Korean J. Comp. Appl. Math., 9, 391-407 (2002) · Zbl 1002.76074
[27] Liu, F.; Turner, I.; Anh, V.; Su, N., A two-dimensional finite volume method for transient simulation of time-, scale- and density-dependent transport in heterogeneous aquifer systems, J. Appl. Math. Comp., 11, 215-241 (2003) · Zbl 1145.76407
[29] Mainardi, F., On the initial value problem for the fractional diffusion-wave equation, (Rionero, S.; Ruggeri, T., Waves and Stability in Continuous Media (1994), World Scientific: World Scientific Singapore), 246-251
[30] Mainardi, F., Fractional diffusive waves in viscoelastic solids, (Wagner, J. L.; Norwood, F. R., IUTAM Symposium—Nonlinear Waves in Solids (1995), ASME/AMR: ASME/AMR Fairfield, NJ), 93-97
[31] Mainardi, F.; Luchko, Yu.; Pagnini, G., The fundamental solution of the space-time fractional diffusion equation, Fractional Calculus Appl. Anal., 4, 153-192 (2001) · Zbl 1054.35156
[32] Metzler, R.; Krafter, J., The random walk’s guide to anomalous diffusiona fractional dynamic approach, Phys. Rep., 339, 1, 1-72 (2000)
[33] Miller, K. S.; Ross, B., An Introduction to the Fractional Calculus and Fractional Differential Equations (1993), Wiley: Wiley New York · Zbl 0789.26002
[34] Oldham, K. B.; Spanier, J., The Fractional Calculus (1974), Academic Press: Academic Press New York · Zbl 0428.26004
[35] Podlubny, I., Fractional Differential Equations (1999), Academic Press: Academic Press New York · Zbl 0918.34010
[36] Risken, H., The Fokker-Planck Equation (1988), Springer: Springer Berlin
[37] Samko, S. G.; Kilbas, A. A.; Marichev, O. I., Fractional Integrals and Derivatives: Theory and Applications (1993), Gordon and Breach: Gordon and Breach Newark, NJ · Zbl 0818.26003
[38] Schneider, W. R.; Wyss, W., Fractional diffusion and wave equations, J. Math. Phys., 30, 134-144 (1989) · Zbl 0692.45004
[39] Tocci, M. D.; Kelley, C. T., Accurate and economical solution of the pressure-head from of Richards’ equation by the method of lines, Adv. Water Resour., 20, 1, 1-14 (1997)
[40] Wyss, W., The fractional diffusion equation, J. Math. Phys., 27, 2782-2785 (1986) · Zbl 0632.35031
[41] Wyss, W., The fractional Black-Scholes equation, Fractional Calculus Appl. Anal., 3, 51-61 (2000) · Zbl 1058.91045
[42] Zhao, H.; Turner, I.; Liu, F., Numerical simulation of the power density distribution generated in a multimode cavity by using the method of lines technique to solve directly for the electric field, IEEE Tran. Micro. Theo. Tech., 44, 12, 2185-2194 (1996)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.